Journal of the Mathematical Society of Japan

On hearts which are module categories

Carlos E. PARRA and Manuel SAORÍN

Full-text: Open access


Given a torsion pair $\boldsymbol{t}=(\mathcal{T},\mathcal{F})$ in a module category $R\text{-}\mathrm{Mod}$ we give necessary and sufficient conditions for the associated Happel–Reiten–Smalø t-structure in $\mathcal{D}(R)$ to have a heart $\mathcal{H}_{\boldsymbol{t}}$ which is a module category. We also study when such a pair is given by a 2-term complex of projective modules in the way described by Hoshino–Kato–Miyachi ([HKM]). Among other consequences, we completely identify the hereditary torsion pairs $\boldsymbol{t}$ for which $\mathcal{H}_{\boldsymbol{t}}$ is a module category in the following cases: i) when $\boldsymbol{t}$ is the left constituent of a TTF triple, showing that $\boldsymbol{t}$ need not be HKM; ii) when $\boldsymbol{t}$ is faithful; iii) when $\boldsymbol{t}$ is arbitrary and the ring $R$ is either commutative, semi-hereditary, local, perfect or Artinian. We also give a systematic way of constructing non-tilting torsion pairs for which the heart is a module category generated by a stalk complex at zero.

Article information

J. Math. Soc. Japan, Volume 68, Number 4 (2016), 1421-1460.

First available in Project Euclid: 24 October 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 16Exx: Homological methods {For commutative rings, see 13Dxx; for general categories, see 18Gxx}
Secondary: 18Gxx: Homological algebra [See also 13Dxx, 16Exx, 20Jxx, 55Nxx, 55Uxx, 57Txx] 16B50: Category-theoretic methods and results (except as in 16D90) [See also 18-XX]

derived category Happel–Reiten–Smalø t-structure heart of a t-structure module category torsion pair TTF triple tilting module


PARRA, Carlos E.; SAORÍN, Manuel. On hearts which are module categories. J. Math. Soc. Japan 68 (2016), no. 4, 1421--1460. doi:10.2969/jmsj/06841421.

Export citation


  • P. Ara, Extensions of exchange rings, J. Algebra, 197 (1997), 409–423.
  • I. Assem, D. Simson and A. Skowroński, Elements of the Representation Theory of Associative Algebras, Vol.,1: Techniques of Representation Theory, London Math. Soc. Student Texts, 65, Cambridge Univ. Press, 2006.
  • A. Beilinson, J. Bernstein and P. Deligne, Faisceaux Pervers, Analysis and topology on singular spaces, I, Luminy 1981, Astérisque, 100, Soc. Math. France, Paris, 1982, 5–171.
  • R. Colpi, Tilting in Grothendieck categories, Forum Math., 11 (1999), 735–759.
  • R. Colpi, G. D'Este and A. Tonolo, Quasi-tilting modules and counter equivalences, J. Algebra, 191 (1997), 461–494.
  • R. Colpi, G. D'Este and A. Tonolo, Corrigendum: Quasi-tilting modules and counter equivalences, J. Algebra, 206 (1998), 370.
  • R. Colpi and E. Gregorio, The heart of cotilting theory pair is a Grothendieck category, preprint.
  • R. Colpi, E. Gregorio and F. Mantese, On the heart of a faithful torsion theory, J. Algebra, 307 (2007), 841–863.
  • R. Colpi, F. Mantese and A. Tonolo, When the heart of a faithful torsion pair is a module category, J. Pure and Appl. Algebra, 215 (2011), 2923–2936.
  • R. Colpi and C. Menini, On the structure of $\star$-modules, J. Algebra, 158 (1993), 400–419.
  • R. Colpi and J. Trlifaj, Tilting modules and tilting torsion pairs, J. Algebra, 178 (1995), 614–634.
  • K. R. Fuller, Algebras from diagrams, J. Pure and Appl. Algebra, 48 (1987), 23–37.
  • J. L. Gómez Pardo and J. L. García Hernández, On endomorphism rings of quasi-projective modules, Math. Zeithschr., 196 (1987), 87–108.
  • D. Happel, I. Reiten and S. O. Smal\o, Tilting in abelian categories and quasitilted algebras, Mem. Amer. Math. Soc., 120, 1996.
  • M. Hoshino, Y. Kato and J.-I. Miyachi, On t-structures and torsion theories induced by compact objects, J. Pure and Appl. Algebra, 167 (2002), 15–35.
  • F. Kasch, Modules and Rings, Academic Press Inc., London, New York, Paris, 1982.
  • D. Lazard, Autour de la platitude, Bull. Soc. Math. France, 97 (1969), 81–128.
  • F. Mantese and A. Tonolo, On the heart associated with a torsion pair, Topology Appl., 159 (2012), 2483–2489.
  • Y. Miyashita, Tilting modules of finite projective dimension, Math. Zeitschr., 193 (1986), 113–146.
  • A. Neeman, Triangulated categories, Ann. of Math. Stud., Princeton University Press, 148, 2001.
  • P. Nicolás and M. Saorín, Classification of split torsion torsionfree triples in modules categories, J. Pure Appl. Algebra, 208 (2007), 979–988.
  • B. Pareigis, Categories and functors, Academic Press, 1970.
  • C. E. Parra and M. Saorín, Direct limits in the heart of a t-structure: the case of a torsion pair, J. Pure Appl. Algebra, 219 (2015), 4117–4143.
  • C. E. Parra and M. Saorín, Addendum to “Direct limits in the heart of a t-structure: the case of a torsion pair” [J. Pure Appl. Algebra, 219(9) (2015), 4117–4143], J. Pure Appl. Algebra, 220 (2016), 2467–2469.
  • N. Popescu, Abelian categories with applications to rings and modules, London Math. Soc. Monogr., 3, Academic Press, 1973.
  • J. Rickard, Morita theory for Derived Categories, J. London Math. Soc., 39 (1989), 436–456.
  • J. Rickard, Derived equivalences as derived functors, J. London Math. Soc., 43 (1991), 37–48.
  • B. Stenström, Rings of quotients, Grundlehren der math, Wissensch., 217, Springer-Verlag, 1975.
  • J. L. Verdier, Des catégories dérivées des catégories abéliennes, Asterisque, 239, 1996.